Ohio, 2007

Hail and Damaging Winds in Ohio, May 25, 2007

May 25, 2007 · NWS CLE · 5 events in 4 counties and zones

Severe thunderstorms developed during the afternoon hours of the 25th across northern Ohio as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Severe thunderstorms developed during the afternoon hours of the 25th across northern Ohio as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 2:29 PM EST, 26 minutes earlier.

Area forecast discussion, May 25, 2:29 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT FRI MAY 25 2007

.SYNOPSIS...
COLD FRONT JUST ABOUT SOUTH OF THE FORECAST AREA...WEAK HIGH
PRESSURE WILL MOVE IN TONIGHT. THE FRONT WILL MOVE BACK ACROSS
THE AREA AS A WARM FRONT SATURDAY FOLLOWED BY ANOTHER COLD FRONT
SUNDAY. HIGH PRESSURE WILL MOVE ACROSS THE REGION MONDAY. ANOTHER
COLD FRONT IS EXPECTED TO MOVE EAST TO BE NEAR OHIO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A BOUNDARY MOVED THROUGH DURING THE MORNING AND NOW THE COLD FRONT IS
MOVING INTO NORTHWEST OHIO. THE STORMS ARE MORE PULSING AT THIS
TIME...NOT ENOUGH SHEAR TO KEEP THEM GOING. THE MODELS TRY TO
INCREASE THE MOISTURE LATER TONIGHT. THIS SEEMED REASONABLE
EARLIER...NOW ON THE EDGE. THE AIRMASS GETS MORE STABLE SO WILL GO
LIKELY POPS WITH A CHANCE OF THUNDER LATE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
FORECAST POPS HIGH FOR SATURDAY AS FRONT MOVES BACK NORTH AS A
WARM FRONT. THE PROBLEM IS PLENTY OF HIGH PRESSURE ESPECIALLY FROM
THE NAM. WITH THAT IN MIND WILL JUST KEEP IT CHANCE POPS AT THIS
TIME. ANOTHER COLD FRONT MOVES THROUGH SUNDAY AND SUNDAY NIGHT.
THIS FRONT WILL HAVE TO BE MONITORED FOR THE SEVERE THREAT.
GUIDANCE TEMPERATURES FOR SATURDAY SEEM TOO COOL BASED ON THE
WARM FRONT MOVING THROUGH.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE COLD FRONT WILL BE JUST ABOUT SOUTH OF THE FORECAST AREA
MONDAY MORNING...A THREAT MAY LINGER IN THE AM IN THE SOUTHERN PORTION
OF THE FORECAST. OF COURSE TIMING IS AN ISSUE.

THE MODELS GFS/DIGEX BRING A COLD FRONT THROUGH ON FRIDAY...WHILE
THE ECMWF BRINGS THE FRONT THROUGH THURSDAY. NONE THE LESS A
THREAT OF PRECIPITATION IS IN THE FORECAST THROUGH THE PERIOD. THE
BEST CHANCE WILL BE THURSDAY AND FRIDAY WITH THE TIMING OF THE
FRONT IN QUESTION. OTHER DAYS THE AIRMASS IS JUST UNSTABLE SO IT
IS MORE DAYTIME HEATING.

GUIDANCE TEMPERATURES ARE GOOD. FRIDAY IS TOUGH WITH THE TIMING OF
THE FRONT IN QUESTION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

COLD FRONT FROM ERN MICHIGAN TO SOUTHERN ILL STILLING MOVING
EASTWARD JUST WEST OF TOL WITH LINE OF SHOWERS AND SOME TSTMS
POSSIBLE WITH THIS LINE AS THE AFTN HEATING CONTINUES. THIS AREA
OF DISTURBED WEATHER SHOULD REACH CLEVELAND 22-23Z.

AN OUTFLOW BOUNDARY THAT MOVED EAST OF CLEVELAND...WAS LOCATED
FROM ABOUT MEADVILLE PENNSYLVANIA TO KCAK TO KMFD TO MORROW
COUNTY. THIS BOUNDARY SHOULD BE THE FIRING LINE FOR AFTN AND
EVENING THUNDERSTORM DEVELOPMENT. A LITTLE MORE INSTABILITY IS
LOCATED ALONG THE BOUNDARY STRETCHING EASTWARD INTO WESTERN PA.

FOR TONIGHT LOOK FOR VFR TO MVFR CONDS WITH MOSTLY CLOUDY CONDS
WITH SHOWERS LIKELY...AND A FEW TSTMS DUE TO THE FRONT BEING OVER
OUR FORECAST ROUTES.

ON SATURDAY THE FRONT SHOULD STALL RESULTING IN SHOWERS AND
THUNDERSTORMS ON SATURDAY INTO SUNDAY AS THE WARM FRONT PUSHES
NORTH SATURDAY AND THE COLD FRONT MOVES EAST SUNDAY. STRONG TO
POSSIBLY SEVERE THUNDERSTORMS POSSIBLE WITH THE FRONTS SATURDAY
NIGHT AND SUNDAY. WEAK HIGH PRESSURE EXPECTED TO MOVE INTO AREA
MONDAY THROUGH WEDNESDAY...BUT A SLGT CHC OF AFTN SHOWERS AND
TSTMS ARE POSSIBLE.

&&

.MARINE...
COLD FRONT OVER WRN LAKE ERIE SHOULD MOVE EAST OF THE LAKE THIS
EVE.  SCATTERED SHRA/TSRA WILL CONTINUE IN ADVANCE OF THIS FRONT
THRU THE EVE HOURS.  SHEAR NOT ALL THAT GREAT SO STORMS SHOULD NOT
GET OUT OF HAND.  FRONT WILL BECOME STATIONARY S OF THE AREA
OVERNIGHT AND THEN MOVE BACK N AS A WARM FRONT ON SAT.  MORE STORMS
LIKELY SAT.  THEN...FAIRLY STRONG LOW PRES WILL MOVE ACROSS NRN
LAKES SUN AND DRAG A COLD FRONT ACROSS THE LAKE.  SW FLOW WILL
INCREASE A LITTLE AHEAD OF THIS FRONT WITH WLY FLOW BEHIND.  HIGH
PRES WILL THEN BUILD OVER AREA FOR THE END OF THE PERIOD WITH MAINLY
LIGHT ELY.  WITH THE EXCEPTION OF SUN MORNING...WAVES GENERALLY LESS
THAN 2 FEET.  OF COURSE...LOCALLY BIGGER WAVES WILL LIKELY BE
ASSOCIATED WITH STRONGER STORMS ON THE LAKE.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...BC
MARINE...KUBINA
Hazardous weather outlook, May 25, 5:23 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
623 AM EDT FRI MAY 25 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-261030-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
623 AM EDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE REGION. WHILE NO ORGANIZED SEVERE WEATHER IS
EXPECTED...THE POTENTIAL EXITS FOR THUNDERSTORMS TO PRODUCE ISOLATED
STRONG TO SEVERE WINDS GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY AS A COLD FRONT
MOVES THROUGH THE REGION. A FEW OF THESE STORMS COULD BECOME
SEVERE WITH DAMAGING WIND OR HAIL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 23 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lorain

When
May 25, 2:55 PM EST
Where
Lorain County, Grafton
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
41.280, -82.070

Penny size hail was observed.

Hail, Portage

When
May 25, 3:03 PM EST
Where
Portage County, 2 mi S of Garrettsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.251, -81.100

Penny size hail was observed.

Thunderstorm Wind, Portage

When
May 25, 3:15 PM EST
Where
Portage County, Windham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.230, -81.050

One large tree and a large limb was reported down.

Hail, Cuyahoga

When
May 25, 3:30 PM EST
Where
Cuyahoga County, Shaker Hgts
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.470, -81.570

Nickel size hail was reported.

Thunderstorm Wind, Trumbull

When
May 25, 3:30 PM EST
Where
Trumbull County, Niles
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.180, -80.770

Two large trees were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31665, 31666, 31668, 31667, 31669.